Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 281, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 10, 2006, 4:21 AM CDT for Tama County, Iowa. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2006, 4:21 AM CDT (09:21 UTC)
- Expired
- Aug 10, 2006, 4:45 AM CDT
- In force
- 24 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Tama County, IA
The radar
The Des Moines radar (KDMX), 128 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 4:45 AM CDT | TSTM WND DMG | Van Horne, IA | RELAYED REPORT OF NUMEROUS SMALL, MEDIUM AND LARGE TREES DOWN ALL OVER THE TOWN OF VAN HORNE. ALSO POWER HAS BEEN KNOCKED OUT. TIME IS ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 10, 3:33 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 9.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 232 J/kg
- Mixed-layer CIN
- -295 J/kg
- Mixed-layer LCL
- 1173 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 100921 SVRDMX IAC171-100945- /O.NEW.KDMX.SV.W.0281.060810T0921Z-060810T0945Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 421 AM CDT THU AUG 10 2006 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN TAMA COUNTY IN CENTRAL IOWA * UNTIL 445 AM CDT * AT 416 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM LA PORTE CITY TO 8 MILES NORTH OF TOLEDO...AND MOVING SOUTHEAST AT 25 MPH. * SEVERE THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN TAMA COUNTY...INCLUDING THE TOWNS OF TRAER...DYSART...CLUTIER... VINING...ELBERON AND CHELSEA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE BY CALLING 1-800-759-9276. THIS NUMBER IS FOR SEVERE WEATHER REPORTING ONLY. LAT...LON 4229 9230 4212 9271 4186 9233 4209 9174 $$ MYERS
2 follow-up statements
000 WWUS53 KDMX 100933 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 433 AM CDT THU AUG 10 2006 IAC171-100945- /O.CON.KDMX.SV.W.0281.000000T0000Z-060810T0945Z/ TAMA IA- 433 AM CDT THU AUG 10 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN TAMA COUNTY UNTIL 445 AM CDT... AT 429 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM VINTON TO TOLEDO...MOVING SOUTHEAST AT 35 MPH. THIS LINE OF SEVERE THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN TAMA COUNTY...INCLUDING THE TOWNS OF CLUTIER...VINING... ELBERON AND CHELSEA. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE BY CALLING 1-800-759-9276. THIS NUMBER IS FOR SEVERE WEATHER REPORTING ONLY. LAT...LON 4229 9230 4212 9271 4186 9233 4209 9174 $$ MYERS
000 WWUS53 KDMX 100943 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 443 AM CDT THU AUG 10 2006 IAC171-100951- /O.EXP.KDMX.SV.W.0281.000000T0000Z-060810T0945Z/ TAMA IA- 443 AM CDT THU AUG 10 2006 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TAMA COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 441 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE BY CALLING 1-800-759-9276. THIS NUMBER IS FOR SEVERE WEATHER REPORTING ONLY. LAT...LON 4229 9230 4212 9271 4186 9233 4209 9174 $$ MYERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:07 AM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Aug 10, 3:07 AM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 307 AM CDT THU AUG 10 2006 .DISCUSSION... ACTIVE WEATHER SO WILL KEEP DISCUSSION SHORT. WATCH JUST ISSUED FOR PORTIONS OF CNTRL/WC COUNTIES THRU 7 AM. MAIN THREAT FROM STORMS ROLLING OUT OF ERN NE WL BE WINDS. STORMS HAVE ALSO FIRED ALONG HWY 20 CORRIDOR IN REGION OF MU CAPE MAX AND STRONG DEEP LAYER SHEAR. COULD SEE SOME LARGE HAIL EARLY THIS MORNING. FOR LATER TODAY AND THIS EVENING...HAVE EMPHASIZED POPS FOR SOUTHERN HALF. THE NAM IS STRONGLY SUGGESTING AN MCS TO ROLL OVER SRN IA WITH WIND/HEAVY RAIN THREAT. HAVE ADDED SLT CHC POPS IN FAR E ON FRI TO ACCT FOR NAM SOLUTION WHICH LINGERS AN INVERTED TROF AND PRECIP ACRS MUCH OF CWA. THE GFS IS VIRTUALLY DRY. DAY SHIFT CAN RE-EVALUATE. IN THE LATER PERIODS...STILL FOLLOWING CONSISTENT ECMWF TIMING FOR PRECIP LATE SAT AND SUN. NO CHANGES DAYS 4-7. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && KINNEY
Hazardous weather outlook, Aug 9, 7:52 PM CDT, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 752 PM CDT WED AUG 9 2006 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-101100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 752 PM CDT WED AUG 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT ACROSS CENTRAL IOWA. THESE STORMS MAY BE SEVERE WITH THE MAIN THREAT FROM DAMAGING WINDS. IN ADDITION...VERY HIGH RAINFALL RATES OF 2 INCHES PER HOUR OR MORE COULD PRODUCE RAPID URBAN FLOODING. LARGE HAIL IS A SECONDARY THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE THREAT FOR SEVERE STORMS WILL CONTINUE INTO THURSDAY...MAINLY SOUTH AND WEST OF A LINE FROM ROCKWELL CITY THROUGH DES MOINES TO OSKALOOSA. MAIN THREAT WILL BE FROM DAMAGING WINDS WITH HAIL A SECONDARY THREAT. ADDITIONAL THUNDERSTORMS ARE FORECAST ACROSS CENTRAL IOWA ON SUNDAY INTO SUNDAY NIGHT...HOWEVER THE THREAT FOR SEVERE WEATHER CANNOT BE DETERMINED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL IOWA TONIGHT. IN ADDITION...SPOTTER ACTIVATION MAY BE NEEDED MAINLY IN WESTERN AND SOUTHERN PORTIONS OF THE AREA ON THURSDAY. CC
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 4:11 AM CDT | Severe Thunderstorm Warning | DMX | Crawford | 34 min |
| Aug 10, 4:22 AM CDT | Severe Thunderstorm Warning | DMX | Sac | 44 min |
| Aug 10, 4:38 AM CDT | Severe Thunderstorm Warning | DMX | Carroll | 52 min |
| Aug 10, 4:56 AM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 53 min |
| Aug 10, 5:11 AM CDT | Severe Thunderstorm Warning | DMX | Greene | 34 min |
| Aug 10, 5:35 AM CDT | Severe Thunderstorm Warning | DMX | Hardin | 29 min |
| Aug 10, 5:39 AM CDT | Severe Thunderstorm Warning | DMX | Boone | 36 min |
| Aug 10, 5:57 AM CDT | Severe Thunderstorm Warning | DMX | Story | 33 min |
| Aug 10, 4:45 PM CDT | Tornado Warning | DMX | Calhoun, Hamilton, Webster | 45 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.